Alert archive / New York / Lake Effect Snow Advisories in 2014
Lake Effect Snow Advisory 7, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow advisory at Jan 29, 2014, 5:22 PM EST for Lewis County, New York. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2014, 5:22 PM EST (22:22 UTC)
- Expired
- Jan 30, 2014, 3:48 AM EST
- In force
- 10 hr
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
337 WWUS41 KBUF 292222 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 522 PM EST WED JAN 29 2014 NYZ007-300630- /O.UPG.KBUF.LE.Y.0006.000000T0000Z-140130T0300Z/ /O.NEW.KBUF.LE.W.0004.140129T2222Z-140130T0900Z/ JEFFERSON- INCLUDING THE CITY OF...WATERTOWN 522 PM EST WED JAN 29 2014 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW WARNING...WHICH IS IN EFFECT UNTIL 4 AM EST THURSDAY. THE LAKE EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS...JEFFERSON COUNTY. * TIMING...THROUGH TONIGHT. * ACCUMULATIONS...AN ADDITIONAL 4 TO 7 INCHES. * WINDS...SOUTHWEST 15 TO 25 MPH. * VISIBILITIES...NEAR ZERO AT TIMES. * IMPACTS...AN INTENSE LAKE EFFECT BAND WILL DROP ACROSS WATERTOWN EARLY THIS EVENING...AND SETTLE ACROSS SOUTHERN PORTIONS OF JEFFERSON COUNTY LATE THIS EVENING. EXPECT NEAR WHITEOUT CONDITIONS IN THIS BAND...WHICH WILL MAKE TRAVEL EXTREMELY DIFFICULT THIS EVENING NEAR WATERTOWN AND ALONG INTERSTATE 81. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG BUFWX && $$ NYZ008-300630- /O.NEW.KBUF.LE.Y.0007.140129T2222Z-140130T0900Z/ LEWIS- INCLUDING THE CITY OF...LOWVILLE 522 PM EST WED JAN 29 2014 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST THURSDAY. * LOCATIONS...LEWIS COUNTY...MAINLY AREAS NORTH OF LOWVILLE. * TIMING...THROUGH TONIGHT. * ACCUMULATIONS...3 TO 5 INCHES IN MOST PERSISTENT SNOWS. * WINDS...SOUTHWEST 10 TO 20 MPH. * VISIBILITIES...BELOW A HALF MILE AT TIMES. * IMPACTS...LAKE EFFECT SNOW WILL IMPACT TRAVEL...ESPECIALLY DURING THE EVENING HOURS ACROSS NORTHERN PORTIONS OF LEWIS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG BUFWX && $$ APFFEL
2 follow-up statements
537 WWUS41 KBUF 300301 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1001 PM EST WED JAN 29 2014 NYZ007-300900- /O.CON.KBUF.LE.W.0004.000000T0000Z-140130T0900Z/ JEFFERSON- INCLUDING THE CITY OF...WATERTOWN 1001 PM EST WED JAN 29 2014 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * LOCATIONS...JEFFERSON COUNTY...MAINLY SOUTHERN PORTIONS INCLUDING WATERTOWN AND AREAS SOUTHWARD. * TIMING...OVERNIGHT. * ACCUMULATIONS...AN ADDITIONAL 3 TO 5 INCHES IN MOST PERSISTENT SNOWS OVERNIGHT. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 25 MPH. * VISIBILITIES...BELOW A QUARTER MILE AT TIMES. * IMPACTS...A STRONG LAKE EFFECT BAND WILL GRADUALLY WEAKEN AS IT LIFTS NORTHWARD OVERNIGHT. THE HEAVIEST SNOWS WILL FALL NEAR AND JUST SOUTH OF WATERTOWN...AND ALONG THE WESTERN FACE OF THE TUG HILL. THIS WILL PRODUCE VERY DIFFICULT TRAVEL CONDITIONS...ESPECIALLY NEAR AND JUST SOUTH OF WATERTOWN...INCLUDING INTERSTATE 81 AS WELL AS SECONDARY ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG BUFWX && $$ NYZ008-300900- /O.CON.KBUF.LE.Y.0007.000000T0000Z-140130T0900Z/ LEWIS- INCLUDING THE CITY OF...LOWVILLE 1001 PM EST WED JAN 29 2014 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * LOCATIONS...LEWIS COUNTY...MAINLY ON WESTERN PORTIONS OF THE TUG HILL...EXTENDING EASTWARD TO COPENHAGEN AND CROGHAN. * TIMING...OVERNIGHT. * ACCUMULATIONS...AN ADDITIONAL 2 TO 4 INCHES IN MOST PERSISTENT SNOWS OVERNIGHT. * WINDS...SOUTHWEST 10 TO 20 MPH. * VISIBILITIES...BELOW A HALF MILE AT TIMES. * IMPACTS...LAKE EFFECT SNOW WILL RESULT IN SLICK ROADWAYS...MAKING TRAVEL DIFFICULT OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG BUFWX && $$ APFFEL
277 WWUS41 KBUF 300848 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 348 AM EST THU JAN 30 2014 NYZ008-301000- /O.CAN.KBUF.LE.Y.0007.000000T0000Z-140130T0900Z/ LEWIS- INCLUDING THE CITY OF...LOWVILLE 348 AM EST THU JAN 30 2014 ...LAKE EFFECT SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE LAKE EFFECT SNOW ADVISORY. THE STEADIER LAKE SNOWS HAVE SHIFTED NORTH OF THE AREA. THEREFORE...THE LAKE EFFECT SNOW ADVISORY HAS BEEN CANCELLED. $$ NYZ007-301100- /O.EXT.KBUF.LE.W.0004.000000T0000Z-140130T1100Z/ JEFFERSON- INCLUDING THE CITY OF...WATERTOWN 348 AM EST THU JAN 30 2014 ...LAKE EFFECT SNOW WARNING NOW IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * LOCATIONS...JEFFERSON COUNTY...INCLUDING WATERTOWN AND FORT DRUM. * TIMING...THROUGH EARLY THIS MORNING. * ACCUMULATIONS...UP TO AN ADDITIONAL 2 INCHES IN THE MOST PERSISTENT LAKE SNOWS THROUGH 6 AM. * WINDS...SOUTHWEST 5 TO 10 MPH. * VISIBILITIES...AS LOW AS A HALF MILE AT TIMES. * IMPACTS...A STRONG LAKE EFFECT BAND WILL GRADUALLY WEAKEN AS IT LIFTS NORTHWARD OVERNIGHT. THE HEAVIEST SNOWS WILL FALL NEAR AND JUST SOUTH OF WATERTOWN...AND ALONG THE WESTERN FACE OF THE TUG HILL. THIS WILL PRODUCE VERY DIFFICULT TRAVEL CONDITIONS...ESPECIALLY NEAR AND JUST SOUTH OF WATERTOWN... INCLUDING INTERSTATE 81 AS WELL AS SECONDARY ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG BUFWX && $$
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 29, 3:12 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 29, 3:12 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
312 PM EST WED JAN 29 2014
.SYNOPSIS...
GUSTY WINDS WILL DIMINISH THIS EVENING AND OVERNIGHT AS TEMPERATURES
REMAIN NEARLY STEADY OVERNIGHT. THIS WILL REDUCE THE WIND CHILLS
TONIGHT. LAKE EFFECT SNOW WILL LAST INTO THE EVENING ACROSS
JEFFERSON COUNTY BUT WILL WANE BY THURSDAY MORNING. AN APPROACHING
COLD FRONT WILL BRING A CHANCE FOR SNOW THURSDAY NIGHT AND FRIDAY.
OTHERWISE...EXPECT AREA TEMPERATURES TO WARM TO MORE SEASONABLE
LEVELS TOWARD THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
HIGH PRESSURE CENTERED ALONG AND SOUTH OF THE OHIO RIVER RIDGES
NORTHWARD TO THE EASTERN GREAT LAKES AND A TROUGH OF LOW PRESSURE
MOVES EASTWARD ACROSS SOUTHERN ONTARIO. THE PRESSURE GRADIENT
BETWEEN THESE REGIONS OF HIGH AND LOW PRESSURE IS PRODUCING A BRISK
TO GUSTY WIND OVER WESTERN NEW YORK...AND THE COLD AIR ASSOCIATED
WITH THE TROUGH IS MAINTAINING A PLUME OF LAKE EFFECT SNOW FROM WEST
TO EAST ALONG THE LENGTH OF LAKE ONTARIO. THERE ARE ENOUGH BREAKS IN
THE ICE ON LAKE ERIE TO PRODUCE A MUCH WEAKER LAKE EFFECT SNOW BAND
ACROSS THE NIAGARA FRONTIER.
A LAKE SNOW ADVISORY WILL EXTEND INTO THE EVENING HOURS EAST OF LAKE
ONTARIO AS THE LAKE SNOW PERSISTS ALONG AND AHEAD OF THE UPPER
TROUGH AXIS. ANOTHER 2 TO 4 INCHES OF SNOW ARE EXPECTED THE AXIS
WILL CROSS THE LAKE AND DISRUPT THE LAKE SNOW...SHIFTING IT
SOUTHWARD A LITTLE AND DIMINISHING ITS INTENSITY...EVENTUALLY FADING
AWAY BY EARLY THURSDAY MORNING AS DRIER AIR AND A LOWERING INVERSION
MOVE INTO THE REGION.
THE HIGH PRESSURE WILL RIDGE NORTHWARD INTO NEW YORK AND NEW ENGLAND
ON THURSDAY WILL A RELAXED PRESSURE GRADIENT AND LESSER WIND.
TEMPERATURES WILL ALSO MODERATE WITH A WARMING SOUTHWESTERLY WIND
AND HIGH TEMPERATURES INTO THE LOWER TO MIDDLE 20S OVER HIGHER
TERRAIN...AND THE MID TO UPPER 20S ACROSS THE LOWER ELEVATIONS AND
THE LAKE PLAINS. A DRIER AIRMASS WILL ALSO PROVIDE A PARTLY TO
MOSTLY SUNNY SKIES THROUGH MUCH OF THURSDAY...BUT MID A HIGH CLOUDS
APPROACHING FROM THE WEST WILL DIM THE SUN TOWARD THE END OF THE
DAY.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A BLOCKING PATTERN WILL PERSIST NORTH OF THE BORDER DURING THIS
PERIOD AS A DEEP VORTEX WILL BE CENTERED OVER NORTHERN QUEBEC WHILE
THE SEMBLANCE OF AN OMEGA BLOCK WILL BE FROZEN IN PLACE FROM THE
YUKON AND THE NORTH SEA TO NORTHWEST SIBERIA. OVER THE LOWER 48...
AN H25 JET ENHANCED BY A CONFLUENT FLOW WILL TAKE UP RESIDENCE
DIRECTLY OVER THE GREAT LAKES REGION. THIS PATTERN WILL BLOCK ANY
FRESH ARCTIC INTRUSIONS SO THAT TEMPERATURES WILL ACTUALLY AVERAGE A
COUPLE DEGREES ABOVE NORMAL. SPEAKING OF WHICH...ONLY A THIRD OF OUR
DAYS SINCE THANKSGIVING HAVE AVERAGED ABOVE NORMAL.
AS IS USUALLY THE CASE IN THE WINTER WHEN THE JET AXIS IS OVER OUR
FORECAST AREA...WE CAN EXPECT AN ACTIVE/INTERESTING PERIOD OF
WEATHER. THIS WILL ESPECIALLY BE THE CASE THIS WEEKEND WHEN SOME
MIXED PRECIPITATION WILL BE LIKELY.
HIGH PRESSURE OVER THE SOUTHEASTERN STATES AND AN APPROACHING COLD
FRONT OVER LOWER MICHIGAN WILL PRODUCE A TIGHTENING PRESSURE
GRADIENT OVER OUR REGION THURSDAY NIGHT. THIS WILL RESULT IN A
DEEPENING SOUTHERLY FLOW THAT WILL PREVENT TEMPERATURES FROM FALLING
OUT OF THE 20S IN MANY AREAS...MAKING IT ONE OF THE 'MILDER' NIGHTS
IN QUITE SOME TIME. THE NIGHTS LOW TEMPS SHOULD OCCUR BY MIDNIGHT OR
SO...THEN HOLD STEADY OR SLOWLY RISE DURING THE SECOND HALF OF THE
NIGHT. MEANWHILE...THE BULK OF THE TIME SHOULD BE PCPN FREE WITH
ONLY LOW CHC POPS NEEDED BY DAYBREAK WHEN SOME NUISANCE SNOW SHOWERS
MAY BREAK OUT AHEAD OF THE WEAKENING COLD FRONT. WILL SHAVE BACK ON
THE POPS FROM CONTINUITY TO LOW CHC...WITH A BIT HIGHER POPS EAST OF
THE LAKES WHERE A LITTLE LAKE ENHANCEMENT WILL BE POSSIBLE.
ON FRIDAY...THE FRONTAL BOUNDARY WILL WASH OUT AS IT PASSES OVER OUR
REGION. GIVEN THE LACK OF ANY REAL SYNOPTIC FORCING IN THE VCNTY OF
THE SFC BOUNDARY...WILL CONTINUE THE TREND OF BACKING OFF ON POPS
FROM CONTINUITY BY GOING WITH LOW CHC VALUES. AGAIN...SOME SUBTLE
ENHANCMENT EAST/NE OF BOTH LAKES WILL WARRANT A BIT HIGHER POPS.
MEANWHILE...THE SOUTHERN PORTION OF THE FRONTAL BOUNDARY WILL STALL
OVER THE LENGTH OF THE OHIO VALLEY AND ESTABLISH AN INVERTED TROUGH.
THIS SFC PRESSURE WEAKNESS WILL LATER SERVE AS A PATHWAY FOR WAVES
THAT WILL PLAY MORE MEANINGFUL ROLES IN OUR WEEKEND WEATHER. MAX
TMEPS ON FRIDAY WILL ONCE AGAIN CLIMB TO WITHIN A COUPLE DEGREES OF
FREEEZING.
A SHORTWAVE WILL EJECT OUT OF THE SOUTHERN ROCKIES FRIDAY EVENING...
THEN WILL START TO SHEAR OUT AS IT GETS PICKED UP BY A +100KT H25
JET OVER THE CENTRAL PLAINS. THIS WILL END UP SENDING SEVERAL SFC
WAVES UP THROUGH THE AFOREMENTIONED INVERTED TROUGH OVER THE OHIO
VALLEY. TIMING THESE INITIAL WAVES WILL BE DIFFICULT...BUT EACH
ONE WILL LIKELY SUPPORT A 3-6 HOUR WINDOW OF ENHANCED PCPN. THESE
RIPPLES SHOULD NOT PLAY A ROLE IN OUR WEATHER THOUGH UNTIL
SATURDAY...SO GIVEN A LACK OF ORGANIZED LIFT OVER WESTERN NEW YORK
DURING THE BULK OF THE NIGHT...WILL CUT BACK ON POPS AND ONLY USE
LIKELY FOR PORTIONS OF THE SRN TIER.
A SERIES OF WAVES WILL TRACK NORTHEAST ACROSS THE OHIO VALLEY DURING
THE DAY SATURDAY. THIS WILL SIGNIFICANTLY ENHANCE THE H925-H7
THERMAL GRADIENT OVER THE REGION...WITH A STRONG BAROLCLINIC ZONE
BECOMING ESTABLISHED FROM THE MID WESTERN STATES TO THE LOWER GREAT
LAKES AND NORTHERN NEW ENGLAND. THE RESULT WILL BE A 1000 MILE LONG
SWATH OF FAIRLY STEADY WINTRY PCPN...SOME OF WHICH WILL BE MIXED
WITH RAIN AND/OR SLEET ON ITS SOUTHERN EDGE. THE GFS PLACES THE AXIS
OF THE STEADY PCPN NEARLY OVER OUR FORECAST AREA WHILE THE OFTEN
MORE DEPENDABLE ECMWF HAS THE AXIS SOME 100 MILES FURTHER WEST. THE
MAIN QUESTION WILL BE THE P-TYPE. THE IAG FRONTIER AND NORTH COUNTRY
HAVE THE HIGHEST CHANCE FOR JUST SNOW...WITH AN INCREASING CHC FOR
RAIN OR SLEET TO THE SOUTHEAST. THE TREND OF THE ECMWF HAS BEEN TO
BRING THE MIXED PCPN FURTHER TO THE NORTHWEST...SO WILL USE A
COMPROMISE BETWEEN THE ECMWF AND GFS FOR PLACEMENT OF THE MIX. QPF
WILL GENERALLY RANGE FROM ONE TO TWO TENTHS WITH THE HIGHER AMOUNTS
BEING FOUND OVER THE FAR WESTERN COUNTIES (CLOSER TO LK ERIE AND SRN
ONTARIO).
THE AXIS OF THE STEADY PCPN WILL THEN SETTLE ACROSS OUR FORECAST
AREA SATURDAY NIGHT...WITH MIXED PCPN DURING THE FIRST HALF OF THE
NIGHT CHANGING TO JUST SNOW. QPF IS FORECAST TO AVERAGE ANOTHER
QUARTER INCH OR SO...WHICH WOULD MAKE THIS A SOLID ADVISORY CRITERIA
EVENT. FROM THIS VANTAGE POINT...DO NOT SEE ENOUGH QPF OR IMPACT
(WEEKEND) TO WARRANT A WATCH. WILL COVER THIS SCENARIO IN THE HWO
PRODUCT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A SPLIT FLOW WILL REMAIN IN PLACE ACROSS THE UNITED STATES DURING
THIS TIME PERIOD...AND AS SUCH...WE CAN EXPECT ANOTHER FAIRLY
SIGNIFICANT SYNOPTIC STORM. BEFORE WE GET TO THAT POINT THOUGH..WE
WILL HAVE TO RID OURSELVES OF THE FIRST STORM.
THE AREA OF LOW PRESSURE THAT WILL BRING MOST OF THE AREA SOME MIXED
PRECIPITATION DURING THE FIRST HALF OF THE WEEKEND WILL BE EXITING
VIA THE ST LAWRENCE VALLEY ON SUNDAY. LEFTOVER SNOW SHOWERS IN THE
MORNING WILL TAPER OFF TO FLURRIES DURING THE AFTERNOON...EXCEPT
EAST OF LK ONTARIO WHERE THE PCPN WILL TRANSITION TO LAKE EFFECT.
HIGH PRESSURE WILL GRADUALLY PUSH ACROSS THE GREAT LAKES MONDAY AND
TUESDAY...AND THIS WILL PROMOTE TWO DAYS OF UNEVENTFUL WEATHER FOR
OUR FORECAST AREA. TEMPERATURES EACH DAY WILL AVERAGE CLOSE TO...OR
JUST A BIT BELOW NORMAL WITH DAYTIME HIGHS GENERALLY IN THEM ID TO
UPPER 20S.
THE NEXT BUNDLE OF ENERGY IN THE SRN STREAM WILL EJECT OUT OF OLD
MEXICO TUESDAY NIGHT. THE CORRESPONDING SFC LOW OVER SRN TEXAS AND
THE FAR WESTERN GULF WILL THEN CONSOLIDATE AND DEEPEN AS IT WILL
LIFT NORTHEAST ACROSS THE TENNESSEE VALLEY LATE TUESDAY NIGHT AND
WEDNESDAY. BY WEDNESDAY EVENING...A WELL DEVELOPED 1000MB LOW WILL
BE CENTERED IN THE VCNTY OF THE DELMARVA PENINSULA. THIS SCENARIO
WILL RESULT IN A LARGE SHIELD OF STEADY SNOW THAT WILL LIFT ACROSS
THE OHIO VALLEY AND MOST OF OUR FORECAST AREA. STAY TUNED.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE RIDGING NORTH ACROSS THE OHIO VALLEY WILL MAINTAIN A
BRISK SOUTHWEST FLOW ACROSS THE REGION THROUGH THIS EVENING. SMALLER
OPENINGS ON LAKE ERIE ARE ALLOWING WEAK LAKE EFFECT SNOW TO DEVELOP
OVER THE NIAGARA FRONTIER AND WILL AFFECT KIAG AND KBUF WITH LIGHT
SNOW. THE GREATER IMPACT WILL BE THE BLOWING SNOW AT KIAG AND KBUF
WITH PERIODS OF IFR CONDITIONS IN WINDS GUSTING TO 40KT.
A FULL LAKE SNOW BAND EXTENDS ACROSS LAKE ONTARIO AND WILL IMPACT
KART DURING THE AFTERNOON AND EARLY EVENING WITH IFR TO LIFR
CONDITIONS.
AS HIGH PRESSURE BUILDS FARTHER TO THE NORTH TONIGHT...LINGERING
SNOWS OFF LAKE ONTARIO WILL DIMINISH. THIS WILL LEAD TO VFR
CONDITIONS AT KART...WHILE WINDS SUBSIDE A BIT ACROSS THE CWA AND
DIMINISH THE BLOWING SNOW.
OUTLOOK...
THURSDAY...MAINLY VFR.
THURSDAY NIGHT THROUGH SATURDAY...MVFR TO IFR IN SCATTERED SNOW
SHOWERS.
SUNDAY...MVFR WITH A CHANCE OF SNOW SHOWERS.
&&
.MARINE...
FREEZING SPRAY WILL CONTINUE TO BE AN ISSUE THROUGH EVENING. A
SURFACE LOW CENTERED OVER SOUTHERN HUDSON BAY AND HIGH PRESSURE
ACROSS THE OHIO VALLEY WILL MAINTAIN A BRISK SOUTHWEST FLOW ACROSS
THE LOWER LAKES THIS EVENING AND EARLY TONIGHT.
TONIGHT AND THURSDAY...THE SURFACE HIGH WILL SLIDE OFF THE EAST
COAST WHILE A SECOND LOW LIFTS NORTHEAST TO JAMES BAY. THIS WILL
MAINTAIN MODERATE SOUTH TO SOUTHWEST WINDS ON THE LAKES. A COLD
FRONT TRAILING SOUTH OF THE LOW WILL APPROACH THE LOWER LAKES
THURSDAY NIGHT AND KEEP MODEST SOUTHWEST WINDS IN PLACE AHEAD OF THE
FRONT AND TRAILING THE FRONT AS IT PASSES.SMALL ADVISORY CONDITIONS
HAVE BEEN EXTENDED THROUGH FRIDAY AFTERNOON ACROSS THE NEARSHORES
WATERS OF LAKE ONTARIO.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY UNTIL 10 PM EST THIS EVENING FOR
NYZ007.
MARINE...HEAVY FREEZING SPRAY WARNING UNTIL 11 PM EST THIS EVENING FOR
LOZ042>045-062>065.
SMALL CRAFT ADVISORY UNTIL 6 PM EST FRIDAY FOR LOZ042>045.
&&
SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...WCH
MARINE...TJP/WCHHazardous weather outlook, Jan 29, 3:39 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 339 PM EST WED JAN 29 2014 NYZ007-302045- JEFFERSON- 339 PM EST WED JAN 29 2014 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>006-008-010>014-019>021-085-302045- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 339 PM EST WED JAN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-SLZ022-024-302045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 339 PM EST WED JAN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042>045-062>065-302045- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 339 PM EST WED JAN 29 2014 ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAVY FREEZING SPRAY WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jan 29, 1:15 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 115 PM EST WED JAN 29 2014 NYZ001-002-010>012-019-085-292100- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...JAMESTOWN...ORCHARD PARK...SPRINGVILLE 115 PM EST WED JAN 29 2014 ...AREAS OF BLOWING SNOW WILL CONTINUE THIS AFTERNOON... STRONG SOUTHWEST WINDS GUSTING TO 30 TO 40 MPH WILL CONTINUE TO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW IN OPEN AREAS THROUGH LATE AFTERNOON. SOME LIGHT LAKE EFFECT SNOW WILL ALSO BE FOUND ACROSS THE NIAGARA FRONTIER FROM BUFFALO NORTHWARD. VISIBILITY WILL RE REDUCED TO LESS THAN A HALF MILE AT TIMES IN OPEN AREAS. SNOW DRIFTS WILL PRODUCE SLIPPERY AND SNOW COVERED ROADS AS WELL IN A FEW SPOTS. BLOWING AND DRIFTING WILL BE MOST SIGNIFICANT ALONG THE LAKE ERIE SHORE WHERE GUSTS MAY REACH 45 MPH...AND SNOW ON THE LAKE ERIE ICE PACK WILL BLOW AND DRIFT ONSHORE. HITCHCOCK
Special weather statement, Jan 29, 1:19 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 119 PM EST WED JAN 29 2014 NYZ007-008-292100- JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 119 PM EST WED JAN 29 2014 ...LAKE EFFECT SNOW WILL CONTINUE THROUGH LATE AFTERNOON... A BAND OF MODERATE LAKE EFFECT SNOW FROM CHAUMONT TO DEPAUVILLE AND THERESA WILL SETTLE SOUTH TOWARDS WATERTOWN AND FORT DRUM THROUGH MID AFTERNOON. SNOWFALL RATES MAY REACH AN INCH PER HOUR WITHIN THIS BAND. A SEPARATE WEAKER BAND WILL REMAIN IN PLACE FROM NEAR ADAMS TO BARNES CORNERS AND COPENHAGEN. WINDS WILL ALSO CONTINUE TO INCREASE WITH GUSTS OF UP TO 35 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW EVEN IN AREAS WHERE LAKE EFFECT SNOW IS NOT FALLING. VISIBILITY WILL BE REDUCED TO LESS THAN A HALF MILE AT TIMES. ROADS WILL BE SNOW COVERED AND DRIFTED IN SOME LOCATIONS. HITCHCOCK
Special weather statement, Jan 29, 3:40 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 340 PM EST WED JAN 29 2014 NYZ007-008-300000- JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 340 PM EST WED JAN 29 2014 ...LAKE EFFECT SNOW WILL CONTINUE THROUGH EARLY EVENING... A BAND OF MODERATE LAKE EFFECT SNOW WILL CONTINUE FROM NEAR CHAUMONT TO FORT DRUM THROUGH EARLY EVENING. SNOWFALL RATES MAY REACH AN INCH PER HOUR A TIMES WITHIN THIS BAND. A SEPARATE WEAKER BAND WILL REMAIN IN PLACE FROM NEAR MANNSVILLE TO BARNES CORNERS AND COPENHAGEN. WINDS WILL ALSO CONTINUE TO GUST UP TO 35 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW EVEN IN AREAS WHERE LAKE EFFECT SNOW IS NOT FALLING. VISIBILITY WILL BE REDUCED TO LESS THAN A QUARTER MILE AT TIMES ESPECIALLY IN AREAS WHICH ARE OPEN TO THE SOUTHWEST. ROADS WILL BE SNOW COVERED AND DRIFTED IN SOME LOCATIONS. HITCHCOCK
Special weather statement, Jan 29, 3:45 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 345 PM EST WED JAN 29 2014 NYZ001-002-010>012-019-085-300000- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...JAMESTOWN...ORCHARD PARK...SPRINGVILLE 345 PM EST WED JAN 29 2014 ...AREAS OF BLOWING SNOW WILL CONTINUE THROUGH EARLY EVENING... STRONG SOUTHWEST WINDS GUSTING TO 30 TO 40 MPH WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW IN OPEN AREAS THROUGH EARLY EVENING. NARROW BANDS OF LIGHT LAKE EFFECT SNOW WILL ALSO BE FOUND ACROSS THE NIAGARA FRONTIER FROM BUFFALO NORTHWARD. VISIBILITY WILL RE REDUCED TO LESS THAN A QUARTER MILE AT TIMES...ESPECIALLY IN AREAS OPEN TO THE SOUTHWEST. SNOW DRIFTS WILL PRODUCE SLIPPERY AND SNOW COVERED ROADS AS WELL IN A FEW SPOTS. INTERSTATES IN THE BUFFALO AREA ARE JUST WET IN MANY AREAS...BUT A FEW SPOTS ARE BLOWN OVER AND SLIPPERY... CATCHING MOTORISTS OFF GUARD. THIS WILL BE ESPECIALLY TRUE ON EXIT AND ENTRANCE RAMPS. BLOWING AND DRIFTING WILL BE MOST SIGNIFICANT ALONG THE LAKE ERIE SHORE WHERE GUSTS MAY REACH 45 MPH...AND SNOW ON THE LAKE ERIE ICE PACK WILL BLOW AND DRIFT ONSHORE. HITCHCOCK
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 9:38 PM EST | Lake Effect Snow Advisory | BUF | Jefferson | 108 min |
| Jan 28, 11:26 PM EST | Lake Effect Snow Advisory | BUF | Jefferson | 18 hr |
| Jan 29, 9:39 AM EST | Wind Chill Advisory | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Genesee, Niagara and 2 more | 5 hr |
| Jan 29, 5:22 PM EST | Lake Effect Snow Warning | BUF | Jefferson | 13 hr |
Nearby
Lake Effect Snow Advisories in New York, 2014Every lake effect snow advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.